Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Balayage in Fourier transforms: general results, perturbation, and balayage with sparse frequencies

Author: George S. Shapiro
Journal: Trans. Amer. Math. Soc. 225 (1977), 183-198
MSC: Primary 43A25; Secondary 42A44
MathSciNet review: 0425510
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $\Lambda$ be a discrete subset of an LCA group and E a compact subset of the dual group. Balayage is said to be possible for $(\Lambda ,E)$ if the Fourier transform of each measure on G is equal on E to the Fourier transform of some measure supported by $\Lambda$. Following Beurling, we show that this condition is equivalent to the possibility of bounding certain functions with spectra in E by their bounds on $\Lambda$. We derive consequences of this equivalence, among them a necessary condition on $\Lambda$ for balayage when E is compact and open (a condition analogous to a density condition Beurling and Landau gave for balayage in Euclidean spaces). We show that if balayage is possible for $(\Lambda ,E)$ and if $\Lambda ’$ is close to $\Lambda$, then balayage is possible for $(\Lambda ’,E)$. Explicit bounds for the needed closeness in R and ${R^n}$ are given. Using these perturbation techniques, we give examples of perfect sets $E \subset R$ with the property that there are “arbitrarily sparse” sets $\Lambda$ with balayage possible for $(\Lambda ,E)$.

References [Enhancements On Off] (What's this?)

  • William G. Bade and Philip C. Curtis Jr., Embedding theorems for commutative Banach algebras, Pacific J. Math. 18 (1966), 391–409. MR 202001
  • A. Beurling, On balayage of measures in Fourier transforms, Notes from a seminar at the Institute for Advanced Study, Princeton, N.J., 1959-60 (unpublished).
  • Arne Beurling, Local harmonic analysis with some applications to differential operators, Some Recent Advances in the Basic Sciences, Vol. 1 (Proc. Annual Sci. Conf., Belfer Grad. School Sci., Yeshiva Univ., New York, 1962–1964) Belfer Graduate School of Science, Yeshiva Univ., New York, 1966, pp. 109–125. MR 0427956
  • Edwin Hewitt and Kenneth A. Ross, Abstract harmonic analysis. Vol. II: Structure and analysis for compact groups. Analysis on locally compact Abelian groups, Die Grundlehren der mathematischen Wissenschaften, Band 152, Springer-Verlag, New York-Berlin, 1970. MR 0262773
  • Jean-Pierre Kahane, Séries de Fourier absolument convergentes, Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 50, Springer-Verlag, Berlin-New York, 1970 (French). MR 0275043
  • Jean-Pierre Kahane and Raphaël Salem, Ensembles parfaits et séries trigonométriques, Actualités Scientifiques et Industrielles [Current Scientific and Industrial Topics], No. 1301, Hermann, Paris, 1963 (French). MR 0160065
  • H. J. Landau, Necessary density conditions for sampling and interpolation of certain entire functions, Acta Math. 117 (1967), 37–52. MR 222554, DOI
  • Yves Meyer, Algebraic numbers and harmonic analysis, North-Holland Publishing Co., Amsterdam-London; American Elsevier Publishing Co., Inc., New York, 1972. North-Holland Mathematical Library, Vol. 2. MR 0485769
  • Hans Reiter, Classical harmonic analysis and locally compact groups, Clarendon Press, Oxford, 1968. MR 0306811
  • G. S. Shapiro, Some aspects of balayage of Fourier transforms, Dissertation, Harvard Univ., 1973.
  • N. Th. Varopoulos, Sets of multiplicity in locally compact abelian groups, Ann. Inst. Fourier (Grenoble) 16 (1966), no. fasc. 2, 123–158 (English, with French summary). MR 212508

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 43A25, 42A44

Retrieve articles in all journals with MSC: 43A25, 42A44

Additional Information

Keywords: Balayage in Fourier transforms, convolution, set of sampling, dual Banach spaces, surjective linear operator, density, uniformly discrete, relatively dense, compact open subgroup, sparse set, Dirichlet set, homogeneous perfect set
Article copyright: © Copyright 1977 American Mathematical Society